If your child is sick, the first thing to understand about cough and cold medicines is that they will not make your child get better any faster. They also won’t keep a cold from turning into an ear infection, sinus infection, or pneumonia.
If you decide to give your child a cough and cold medicine, it should only be used if it is making your child feel more comfortable and is not causing bothersome side effects. If your child is not improving after a few doses of being on an over-the-counter medicine or if he is getting worse, you should stop it.1
When choosing a cold medicine, make sure you understand what each ingredient does, so that you aren’t giving your child unnecessary medications or ingredients.
For example, expectorants contain guaifenesin, a common ingredient in cold medicines (such as Mucinex) used to loosen mucus. However, expectorants have not been proven to be helpful in children.
Avoid using a multi-symptom medicine unless your child has all of the symptoms that it relieves. Most importantly, follow dosage instructions carefully, don’t just estimate what the dose should be.
Common brands of children’s cold medicines include:
2.Little Remedies / Little Colds
FDA Cough and Cold Medicine Warnings
The FDA issued a public health advisory about children’s cold medicines saying that “questions have been raised about the safety of these products and whether the benefits justify any potential risks from the use of these products in children, especially in children under 2 years of age.”1
Keep in mind that according to the FDA, most problems with cold medicines occur when “more than the recommended amount is used, if it is given too often, or if more than one cough and cold medicine containing the same active ingredient are being used.”
The Consumer Healthcare Products Association, which represents the companies that make most cold medicines, expanded the cold medicine warning to older children too.2 Over-the-counter cough and cold medicines now include a warning that they should not be used in children under age four.
The American Academy of Pediatrics does not recommend over-the-counter cough or cold medications for children under age 6.
Acetaminophen is the active ingredient in Tylenol and is often used to reduce fever and relieve pain in children.
Surprisingly to some parents, acetaminophen can also be an ingredient in some cold medicines, which can lead them to double up on this ingredient and accidentally overdose their child if they aren’t careful about checking the list of active ingredients.
Acetaminophen can be found in many children’s cold medicines including:
1.Children’s Mucinex Multi-Symptom Cold & Fever Liquid
2.Triaminic Multi-Symptom Fever
3.Triaminic Cough & Sore Throat
4.PediaCare Children Cough and Runny Nose plus Acetaminophen
5.PediaCare Children Flu Plus Acetaminophen
6.NyQuil Cold/Flu Relief
7.Robitussin Severe Multi-Symptom Cough-Cold + Flu Nighttime
8.Theraflu Day & Nighttime Severe Cold & Cough Relief Tea Packets
So remember to not also give your child an extra dose of acetaminophen with any of these types of products.
Decongestants can help to relieve symptoms of a runny nose or stuffy nose. They include ingredients like phenylephrine and pseudoephedrine. Although often helpful, decongestants can make some children hyperactive or irritable. They include:
1.Sudafed Children’s Nasal Decongestant Liquid
2.Children’s Mucinex Stuffy Nose & Cold
Phenylpropanolamine (PPA) was a decongestant that was removed from the market in 2000 and should be avoided.
If your child’s cough is interfering with sleep or his daily activities, then as long as he isn’t having any trouble breathing, he may benefit from a cough suppressant, such as dextromethorphan (DM). Since coughs are often caused by post-nasal drip, you should usually use a decongestant with cough syrup (see below).
Cough suppressants include:
1.Delsym Extended-Release Suspension 12 Hour Cough Relief
3.Triaminic Long Acting Cough (blue)
Codeine and hydrocodone are ingredients in prescription cold medicines and may cause drowsiness. Although once commonly used, the FDA also warned about using them in children under 12 “because of the potential for serious side effects, including slowed or difficult breathing.”
While effective for a runny nose that is caused by allergies, it is the side effects of the antihistamines that can make them useful in treating colds, including drowsiness and a dry mouth and nose.
Antihistamines include ingredients such as diphenhydramine, brompheniramine, chlorpheniramine, and carbinoxamine and are usually found in allergy and night-time cold medicines such as:
1.Dimetapp Children’s Cold & Allergy Liquid
2.Benadryl Allergy Relief
3.Triaminic Night Time Cold & Cough Syrup (purple)
4.PediaCare NightRest Cough & Cold for Children
5.Dimetapp Children’s Nighttime Flu Syrup
Since most colds are accompanied by a runny nose, post-nasal drip, and a cough, cough and cold medicines are usually the most helpful, since they usually include a decongestant and a cough suppressant. Unless they are noted to be non-drowsy, they may also contain an antihistamine.
1.Dimetapp Children’s Cold & Cough Elixir
2.Little Colds Decongestant Plus Cough (non-drowsy)
3.Robitussin CF Alcohol-Free Cough Syrup (non-drowsy)
4.Triaminic Day Time Cold & Cough (non-drowsy)
5.Vicks NyQuil Children’s Cold, Cough Relief
6.Vicks Pediatric 44M, Cough & Cold Relief
7.Mucinex Cold & Cough
Other things to know about cough and cold medicines for kids include:
1.Most children do not need cough and cold medicines.
2.Honey should not be given to infants under 12 months of age because of the risk of botulism.6
3.Allergy medicines will not help when your child has cough and cold symptoms from a viral infection.
4.Instead of cough and cold medicines, get your child symptomatic relief using saline nose spray and suctioning, warm mist from a shower, a humidifier, and encourage him to drink a lot of fluids.
And most importantly, don’t give your infant or toddler under age 2 years any cough or cold products.
If your child is over the age of 1, try mixing a spoonful of honey in warm water for a natural cough remedy. Since children under 1 can’t have honey, you might try giving them maple syrup instead.
Your doctor may prescribe antibiotics if your child has sinusitis, or a sinus infection, which is caused by bacteria. If the condition is caused by a virus, it should go away without medical treatment.7 Contact your doctor if your child has a cold for more than a week without improvement, pain around the eyes, or a fever.